Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 78, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 15, 2009, 8:15 PM EDT for Orange County, Seminole County, Volusia County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2009, 8:15 PM EDT (00:15 UTC)
- Expired
- Jul 15, 2009, 8:44 PM EDT
- In force
- 29 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
Counties Orange County, FL, Seminole County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 78 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 0.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 915 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 160015
SVRMLB
FLC095-117-127-160115-
/O.NEW.KMLB.SV.W.0078.090716T0015Z-090716T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
815 PM EDT WED JUL 15 2009
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ORANGE COUNTY IN FLORIDA
EASTERN SEMINOLE COUNTY IN FLORIDA
SOUTH CENTRAL VOLUSIA COUNTY IN FLORIDA
* UNTIL 915 PM EDT.
* AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM GENEVA TO UNION PARK...OR ALONG
A LINE EXTENDING FROM GENEVA TO AZALEA PARK...AND MOVING EAST AT 5
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
MAYTOWN...CHRISTMAS AND BITHLO
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
&&
LAT...LON 2884 8122 2883 8092 2878 8093 2878 8097
2868 8096 2846 8104 2848 8136
TIME...MOT...LOC 0014Z 275DEG 3KT 2874 8113 2855 8122
$$2 follow-up statements
000
WWUS52 KMLB 160036
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
836 PM EDT WED JUL 15 2009
FLC095-160044-
/O.CAN.KMLB.SV.W.0078.000000T0000Z-090716T0115Z/
ORANGE-
836 PM EDT WED JUL 15 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ORANGE COUNTY IS
CANCELLED...
THE STRONGEST STORMS HAVE MOVED OUT OF ORANGE COUNTY.
LAT...LON 2862 8130 2884 8122 2883 8092 2878 8093
2878 8097 2867 8096 2862 8098 2861 8099
2861 8117
TIME...MOT...LOC 0034Z 275DEG 3KT 2874 8111 2855 8120
$$
FLC117-127-160115-
/O.CON.KMLB.SV.W.0078.000000T0000Z-090716T0115Z/
SEMINOLE-VOLUSIA-
836 PM EDT WED JUL 15 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTH CENTRAL VOLUSIA AND EASTERN SEMINOLE COUNTIES...
AT 833 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE STRONG TO SEVERE THUNDERSTORMS FROM NEAR OVIEDO TO GENEVA
... LAKE HARNEY AND LAKE JESSUP. THE STORMS WERE MOVING NORTHEAST
AT 5 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE MAYTOWN.
LAT...LON 2862 8130 2884 8122 2883 8092 2878 8093
2878 8097 2867 8096 2862 8098 2861 8099
2861 8117
TIME...MOT...LOC 0034Z 275DEG 3KT 2874 8111 2855 8120
$$
CRISTALDI000
WWUS52 KMLB 160044
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
844 PM EDT WED JUL 15 2009
FLC117-127-160052-
/O.CAN.KMLB.SV.W.0078.000000T0000Z-090716T0115Z/
SEMINOLE-VOLUSIA-
844 PM EDT WED JUL 15 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL VOLUSIA AND
EASTERN SEMINOLE COUNTIES IS CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORMS
THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO LONGER CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS
BEEN CANCELLED.
HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES WILL CONTINUE
TO BE POSSIBLE...ALONG WITH SOME BRIEF SMALL HAIL.
LAT...LON 2862 8130 2884 8122 2883 8092 2878 8093
2878 8097 2867 8096 2862 8098 2861 8099
2861 8117
TIME...MOT...LOC 0042Z 275DEG 3KT 2874 8110 2855 8119
$$
CRISTALDIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:45 PM EDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jul 15, 2:45 PM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 245 PM EDT WED JUL 15 2009 .DISCUSSION... THROUGH TONIGHT...EAST COAST SEA BREEZE DEVELOPED AND DRIFTING INLAND AT MID AFTERNOON. A FEW CELLS OCCURRING IN EC FL BUT LOCAL WRF RUN CONSISTENT IN SHOWING MAIN COLLISION BETWEEN E-W COAST BOUNDARIES WILL BE WELL INLAND IN EC FL LATE AFTN. A FEW EVENING CELLS DRIFTING BACK TOWARD NORTHERN COASTAL SECTIONS. THURS...SURFACE RIDGE AXIS ACROSS SOUTH CENTRAL PENINSULA WITH SEA BREEZE BOUNDARIES DEVELOPING ALONG BOTH COASTS AND DRIFTING INLAND DURING THE AFTERNOON. HAVE GONE WITH SCT COVERAGE 40 PERCENT ALL AREAS. POSITION OF RIDGE AXIS WILL ALLOW A LITTLE MORE DRIFT BACK TOWARD THE EAST COAST OVER THE NORTHERN COASTAL SECTIONS VERSUS SOUTH. MAX TEMPS A TAD HIGHER NRN COAST VERSUS SOUTH WITH EARLIER SEA BREEZE ONSET HEADING SOUTH. FRI...SFC RIDGE AXIS OVER SOUTHERN PORTIONS OF CENTRAL FLORIDA WILL PUSH SOUTH FRIDAY AS AN UPPER LEVEL TROUGH DEEPENS OVER THE EASTERN CONUS. SEA BREEZE MAY STALL NORTH OF THE CAPE DUE TO STRONGER LOW LEVEL WESTERLY FLOW WHILE FARTHER SOUTH SHOULD SEE GREATER INLAND MOVEMENT. ENOUGH MOISTURE WILL EXIST FOR SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE AREA. SLIGHTLY STRONGER WESTERLY STEERING FLOW WILL EXIST WHICH WILL PUSH STORMS OVER THE INTERIOR TOWARDS THE EAST AND OFFSHORE THROUGH THE AFTERNOON. SAT-WED...THE SFC RIDGE AXIS WILL STAY SOUTH OF THE AREA THIS WEEKEND AS THE UPPER LEVEL TROUGH REMAINS ENTRENCHED OVER THE EASTERN U.S. ADDITIONALLY...ANOTHER FRONTAL BOUNDARY WILL MOVE SOUTHEAST AND APPROACH NORTHERN FLORIDA OVER THE WEEKEND AND BECOME STATIONARY NORTH OF THE AREA BY EARLY NEXT WEEK. A DOMINANT W/SW FLOW WILL BE PRESENT ACROSS THE AREA WHICH SHOULD DELAY THE EAST COAST SEA BREEZE AND FOCUS CONVECTION ON THE EAST SIDE OF THE FLORIDA PENINSULA INTO EARLY NEXT WEEK. SOMEWHAT LOWER PWATS...MORE TYPICAL FOR THIS TIME OF YEAR...1.6 TO 1.7...WILL PRODUCE NORMAL RAIN CHANCES OF 30-50% EACH DAY. THE GFS IS MORE AGGRESSIVE WITH BUILDING STRONG UPPER RIDGE WESTWARD ACROSS THE ATLC WHICH STEERS AN EASTERLY WAVE ACROSS FL MIDWEEK BRINGING ENHANCED RAINFALL CHANCES. BUT THE 00Z ECMWF REMAINS CONSISTENT IN KEEPING A SHARP UPPER TROUGH OVER THE EASTERN CONUS AND PULLING THE EASTERLY WAVE N/NW EAST OF FLORIDA...KEEPING THE HEAVIEST PCPN OVER THE ATLC. && .AVIATION...EAST COAST SEA BREEZE PUSHING WELL INLAND...REDUCTIONS IN TSRA ISOLD FROM KDAB-KTIX THROUGH 20Z...THEN TEMPO MVFR/LCL IFR SHIFTING INLAND AFT 20Z THROUGH 16/02Z. && .MARINE...SFC RIDGE AXIS WILL PUSH SOUTH OF THE AREA THURSDAY-FRIDAY AND INTO THE WEEKEND WITH A MORE S/SW FLOW OVER THE AREA WITH WIND SPEEDS UP TO 10 TO 15 KTS OFFSHORE. SEA WILL RESIDE AOB 3 FT. && .PRELIMINARY POINT TEMPS/POPS... DAB 74 91 74 92 / 20 30 20 40 MCO 76 93 75 93 / 20 40 20 40 MLB 75 90 75 92 / 10 40 20 40 VRB 75 89 74 92 / 10 40 20 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...GLITTO LONG TERM....WEITLICH
Hazardous weather outlook, Jul 15, 6:03 AM EDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 603 AM EDT WED JUL 15 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-152215- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 603 AM EDT WED JUL 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... BOTH THE EAST AND WEST COAST SEA BREEZES ARE EXPECTED TO FORM EARLY TODAY AND MERGE OVER THE INTERIOR PENINSULA DURING THE MID TO LATE AFTERNOON HOURS...RESULTING IN SCATTERED LIGHTNING STORMS ACROSS THE PENINSULA. SOME STORMS COULD BECOME STRONG...ESPECIALLY ALONG AND NORTH OF THE I-4 CORRIDOR. THE PRIMARY THREATS WILL BE DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS. SEEK STURDY SHELTER WELL IN ADVANCE OF THREATENING WEATHER. DEADLY LIGHTNING OFTEN STRIKES WELL OUTSIDE THE RAIN SHAFT OF A THUNDERSTORM. ...FLOOD IMPACT... A FEW OF THE STRONGER STORMS ALONG AND NORTH OF INTESTATE FOUR AS WELL WEST OF THE FLORIDA TURNPIKE WILL BE CAPABLE OF PRODUCING TWO TO THREE INCHES OF RAIN PER HOUR IN LOCAL SPOTS. STANDING WATER ON ROADWAYS WILL PRESENT A DRIVING HAZARD. ...MARINE THUNDERSTORM GUST IMPACT... NORTH OF CAPE CANAVERAL...SCATTERED STORMS MAY MOVE NORTHEAST ACROSS THE INTRACOASTAL WATERWAY AND INTO THE ADJACENT ATLANTIC LATE THIS AFTERNOON AND THIS EVENING. THESE STORMS COULD GENERATE LOCAL STRONG WIND GUSTS AND ROUGH SEAS...ALONG WITH DEADLY CLOUD TO WATER LIGHTNING. BOATERS SHOULD SEEK SAFE HARBOR IN ADVANCE OF APPROACHING STORMS. SOUTH OF CAPE CANAVERAL...STORMS ARE NOT EXPECTED AS THE EAST COAST SEA BREEZE IS EXPECTED TO PUSH WELL INLAND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STORM COVERAGE WILL REMAIN SCATTERED INTO EARLY NEXT WEEK. THE BEST CHANCE FOR STORMS WILL REMAIN ALONG SEA BREEZE BOUNDARY COLLISIONS...AND NEAR LAKE OKEECHOBEE. ISOLATED STRONGER STORMS WILL BE POSSIBLE. CLOUD-TO-GROUND LIGHTNING WILL BE THE PRIMARY STORM THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. BRAGAW
In the hours before
Special weather statement, Jul 15, 5:41 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 541 PM EDT WED JUL 15 2009 FLZ053-152230- OSCEOLA- 541 PM EDT WED JUL 15 2009 ...STRONG THUNDERSTORMS AFFECTING CENTRAL OSCEOLA COUNTY... AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER KENANSVILLE...DRIFTING NORTHWEST AT 5 MPH. THESE STORMS WILL AFFECT PERSONS DRIVING ON THE FLORIDA TURNPIKE AND STATE ROAD 441. THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. CRISTALDI
Special weather statement, Jul 15, 6:50 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 650 PM EDT WED JUL 15 2009 FLZ045-152330- ORANGE- 650 PM EDT WED JUL 15 2009 ...STRONG THUNDERSTORMS AFFECTING CENTRAL ORANGE COUNTY... AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG STORMS ALONG HIGHWAY 441 FROM DOWNTOWN ORLANDO TO THE OSCEOLA COUNTY LINE. THE LINE WAS NEARLY STATIONARY. LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE BELLE ISLE... DOCTOR PHILLIPS...ORLOVISTA AND PINE CASTLE. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORMS PASS. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. A BRIEF FUNNEL CLOUD WAS SIGHTED BY A MOTORISTS ALONG INTERSTATE 4 WITH THESE STORMS.
Local storm report, Jul 15, 8:00 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
800 PM EDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TORNADO 8 SW ORLANDO 28.42N 81.47W
07/15/2009 ORANGE FL EMERGENCY MNGR
ROOF DAMAGE TO WAREHOUSE AT 2507 INVESTORS ROW NEAR 441
AND TURNPIKE. PRELIMINARY REPORT OF POSSIBLE TORNADO.
&&
JRCLocal storm report, Jul 15, 8:03 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
803 PM EDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TORNADO 8 SW ORLANDO 28.42N 81.47W
07/15/2009 ORANGE FL PUBLIC
TORNADO SIGHTING NEAR BEACHLINE AND JOHN YOUNG PARKWAY
WITH TOUCHDOWN AT OR NEAR ICON BUILDING. DEBRIS ON ROAD
AND HANGING FROM POWER LINES. REPORT RELAYED THROUGH
ORANGE COUNTY SHERIFF. SO UNITS ON SCENE.
&&
JRCLocal storm report, Jul 15, 8:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
808 PM EDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TORNADO 11 SW ORLANDO 28.39N 81.50W
07/15/2009 ORANGE FL PUBLIC
TORNADO SIGHTING WITH DEBRIS IN THE AIR AT WILLIAMSBURG
SUBDIVISION NEAR THE SOUTHSIDE OF BEACHLINE AND
ORANGEWOOD BLVD. REPORT RELAYED THROUGH ORANGE COUNTY
SHERIFF. PRELIMINARY REPORT OF POSSIBLE TORNADO.
&&
JRCNearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.